What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 8:14 AM CST, 2 hours 46 minutes earlier. Its key messages:
- Periods of storms are forecast through Monday, with the highest chances (60-70%) today, tonight into tomorrow morning, and tomorrow night into Monday morning. Any of these storms may generate severe weather and heavy rain leading to localized flooding.
- Heat and humidity will build into the area beginning Tuesday. There is a 60-70% chance heat indices surpass 105 by Wednesday and Thursday, when heat risk is slated to reach level 3 of 4 (or the "major" category).
Area forecast discussion, Jul 19, 8:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
914 AM CDT Sat Jul 19 2025
.KEY MESSAGES...
- Periods of storms are forecast through Monday, with the highest
chances (60-70%) today, tonight into tomorrow morning, and
tomorrow night into Monday morning. Any of these storms may
generate severe weather and heavy rain leading to localized
flooding.
- Heat and humidity will build into the area beginning Tuesday.
There is a 60-70% chance heat indices surpass 105 by Wednesday
and Thursday, when heat risk is slated to reach level 3 of 4 (or
the "major" category).
&&
.UPDATE...
Issued at 914 AM CDT Sat Jul 19 2025
MCS that formed across Iowa earlier has been holding together
fairly well, though severe warnings have eased off over the last
couple hours. The line from that is now along the IA/IL border and
extends westward along the MO border, but ahead of it, a
northwest/southeast axis of storms has been increasing quite a bit
across a large part of the forecast area. Surface obs are showing
a cold pool behind the line in southeast Iowa, suggesting this
will continue to progress along and pose a periodic damaging wind
threat. Also have concerns for areas of flash flooding, as
precipitable water on our morning sounding was at 2 inches and
orientation of the storms is suggesting some training potential.
Since it's appearing this may be the main show, in terms of
storms, significant updates to the rain chances have been made
through the evening. Northwest CWA may recover soon enough to get
high temperatures to the original projections, but highs in the
east may be tricky.
Geelhart
&&
.DISCUSSION...
Issued at 303 AM CDT Sat Jul 19 2025
***** SCATTERED STRONG STORMS TODAY *****
Nighttime microphysics satellite imagery reveals percolating stratus
across the Midwest ahead of thunderstorm clusters in southern MN,
northwest IA, and eastern NE. South-southwesterly flow in advance of
the attendant shortwave trough continues to advect into the region a
rich supply of deep moisture from the Gulf, with PWATs over 2 inches
in southern IL according to RAP mesoanalysis at 3am. With exception
to the FV3, the 00z CAMs and successive hourly iterations of the
HRRR suggest isolated showers and storms will develop across our
southwest counties within the next couple hours, and spread
northeast mid to late morning. Given 0-6km bulk shear less than 25
kt and 1000-2000 J/kg MUCAPE, these morning storms will be sub-
severe, but should generate some beneficial rain.
The question is then: how will this mess of morning convection
affect an incoming storm cluster/MCS early this afternoon? We
still don't have an answer to that, because the CAMs remain in
disarray on specifics (location, timing, storm morphology). For
what it's worth, the 04z and 05z HRRR runs seem to be best
capturing what's happening upstream, and it suggests a messy line
of storms will bring gusty to locally severe wind gusts to areas
mainly near and north of the I-74 corridor early afternoon, with
convective coverage decreasing across our area in its wake (after
4pm) as synoptic subsidence suppresses updraft initiation behind
the shortwave. Given HREF mean brings 0- 6km shear to 25-35 kt
(highest north) ahead of these storms where MLCAPE (SBCAPE) values
climb to 2000-3000 (2500-4000) J/kg, sufficient storm
organization for severe weather seems plausible. Damaging wind
gusts to 60+mph would be the main risk, though can't completely
rule out a brief tornado given low LCLs...nor hail up to 1 inch
with any discrete cells given plentiful instability. The past
couple HRRR iterations also advertise a backbuilding cluster or
nearly stationary cell south of the I-70 corridor this afternoon,
suggesting some risk for heavy rainfall totals leading to
localized flooding there.
***** ADDITIONAL ROUNDS OF STORMS TONIGHT THROUGH MONDAY *****
This evening into tonight, another piece of shortwave energy
cresting the ridge is expected to fire additional storms upstream
across Iowa, and these will be favored to ride the instability
gradient southeast into our neck of the woods. These will bear close
watching for severe weather (evening) and heavy rain potential
(evening into overnight). The 06z HRRR is especially aggressive
in depicting localized significant severe wind gusts (75+mph) and
high VILs/reflectivities suggesting severe hail with this wave,
but this is just one iteration of one model; at this point, we'll
label this a low probability/high impact scenario and watch how it
evolves in successive iterations (and eventually mesoanalysis and
observations) closely. Training storms tonight may result in some
localized totals over 4 inches - exceeding 6h FFG and potentially
resulting in flooding - per HREF LPMM, though most locations will
only see beneficial totals (today and tonight, combined) between
0.75 and 2.5 inches.
The next round, to arrive tomorrow night into Monday morning, seems
to stand the highest chance of being problematic for 2 reasons:
First, the pattern may be slightly more conducive here given (1)
stronger moisture transport feeding into storms with a LLJ and (2)
the ridge and instability axis shifting east, which would put the
favored MCS track across our eastern CWA with the westward portion
of any clusters (where backbuilding would be most favored) across
our area. Second, soils across parts of the area will be saturated
from whatever rain falls today and tonight.
***** HUMID, INCREASINGLY HOT NEXT WORK WEEK *****
Guidance continues to trend ever so slightly slower with the arrival
of the ridge, with LREF maintaining 40% or higher chances for rain
right through the day on Monday and even some low (15-20%) chances
into early Tuesday as the ridge takes its sweet old time building
in. However, Tuesday into Wednesday, conditions will turn
increasingly hot and humid as the ridge axis shifts overhead and
agricultural evapotranspiration, bolstered by weekend-Monday precip,
becomes efficient at adding moisture to the low levels. Wednesday
into Thursday, high temperatures are forecast to climb into the
low- mid 90s with dewpoints in the upper 70s to low 80s, bringing
heat indices into the 105-112 degF range. Consequently, we're
likely to need heat headlines, though we'll once again hold off
due to uncertainty which is highest on Tuesday.
Bumgardner
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 554 AM CDT Sat Jul 19 2025
VFR flight conditions should be predominant throughout the
forecast period, though there is a 30-50% chance of a brief MVFR
ceiling this morning from 12-16z (7-11am) according to HREF. A
band of showers and thunderstorms in west-central IL will drift
east-northeast, impacting SPI and PIA (and if it holds together,
the remaining terminals) early to mid morning. An MCS across
north-central IA will arrive late morning into early afternoon,
losing organization and resulting in scattered to numerous
thunderstorms during the 17-21z (noon-4pm) timeframe. Behind it,
subsidence should limit storms for the late afternoon-early
evening timeframe, but then additional storms may develop in IA
and spread southeast into the airfields after 04z/11pm; confidence
in timing and placement of those overnight storms was too low to
add another PROB30 group at this time.
Bumgardner
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 19, 4:29 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
529 AM CDT Sat Jul 19 2025
ILZ027>031-036>038-040>057-061-201100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
529 AM CDT Sat Jul 19 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Scattered thunderstorms will spread through central IL today. Some of
the storms may be severe, mainly this afternoon and evening. Locally
heavy rain will be possible at times, and may lead to flooding,
especially in urban and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of thunderstorms will continue through Tuesday. Some of the
storms could be severe Sunday afternoon and evening. Locally heavy
rain will be possible at times, especially on Sunday.
Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through Thursday, and possibly into next
Friday. Heat indices are expected to peak in the 105 to 115 degree
range.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Expected storm motion is toward the east around 20 mph.
ILZ062-063-066>068-071>073-201100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
529 AM CDT Sat Jul 19 2025
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Today and tonight.
Scattered thunderstorms will spread into southeast IL today. Some of
the storms may be severe, mainly this afternoon and evening. Locally
heavy rain will be possible at times, and may lead to flooding,
especially in urban and poor drainage areas.
Minor flooding on the Little Wabash River is expected to subside
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of thunderstorms will continue through Tuesday. Some of the
storms could be severe Sunday afternoon and evening. Locally heavy
rain will be possible at times, especially on Sunday.
Oppressive heat will build across the region starting Wednesday
afternoon, and will persist through next Friday. Heat indices are
expected to peak in the 105 to 115 degree range.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Expected storm motion is toward the east around 20 mph.
37
In the hours before
Local storm report, Jul 19, 9:31 AM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1031 AM CDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Rain Williamsville 39.95N 89.55W
07/19/2025 M2.50 Inch Sangamon IL Public
&&
BarnesLocal storm report, Jul 19, 9:52 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1052 AM CDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM Rain Mount Pulaski 40.01N 89.28W
07/19/2025 M1.76 Inch Logan IL CO-OP Observer
&&
BarnesSpecial weather statement, Jul 19, 9:54 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1054 AM CDT Sat Jul 19 2025
ILZ037-038-041>043-047-048-050>053-191645-
Logan-Tazewell-Sangamon-Macon-Mason-Morgan-Menard-Christian-De
Witt-McLean-Cass-
1054 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT MENARD...LOGAN...NORTHWESTERN
CHRISTIAN...SANGAMON...DE WITT...SOUTHEASTERN TAZEWELL...EASTERN
CASS...SOUTHWESTERN MCLEAN...SOUTHEASTERN MASON...NORTHWESTERN MACON
AND NORTHEASTERN MORGAN COUNTIES THROUGH 1145 AM CDT...
At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delavan to near Mason City to near
Ashland. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Decatur, Lincoln, Clinton, Mason City, Petersburg,
Athens, Virginia, Chatham, Sherman, Rochester, Forsyth, Riverton,
Heyworth, Maroa, Atlanta, Delavan, Mount Pulaski, Williamsville, and
Harristown.
This includes the following highways...
Interstate 155 between mile markers 0 and 20.
Interstate 55 between mile markers 86 and 149.
Interstate 72 between mile markers 89 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 8870 3986 8899 3957 8951 3999 9026
4021 8985 4050 8961
TIME...MOT...LOC 1554Z 295DEG 43KT 4039 8951 4014 8970 3994 9004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KnutsvigLocal storm report, Jul 19, 10:20 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1120 AM CDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Rain Xenia 38.64N 88.64W
07/19/2025 M3.66 Inch Clay IL Emergency Mngr
&&
BarnesSpecial weather statement, Jul 19, 10:22 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1122 AM CDT Sat Jul 19 2025
ILZ044-045-054>057-061>063-191645-
Douglas-Coles-Piatt-Clark-Moultrie-Champaign-Shelby-Cumberland-Edgar-
1122 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT COLES...WESTERN EDGAR...
MOULTRIE...NORTHWESTERN CLARK...NORTHEASTERN SHELBY...SOUTHEASTERN
PIATT...NORTHERN CUMBERLAND...SOUTHWESTERN CHAMPAIGN AND DOUGLAS
COUNTIES THROUGH 1145 AM CDT...
At 1122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuscola to near Cooks Mill to near
Windsor. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Charleston, Mattoon, Tuscola, Sullivan, Arcola, Greenup, Toledo,
Villa Grove, Arthur, Atwood, Oakland, Newman, Kansas, Ashmore,
Windsor, Findlay, Westfield, Pesotum, Camargo, and Humboldt.
This includes the following highways...
Interstate 57 between mile markers 179 and 221.
Interstate 70 between mile markers 117 and 119, and between mile
markers 121 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3980 8774 3921 8806 3948 8878 3996 8845
TIME...MOT...LOC 1622Z 295DEG 30KT 3985 8831 3965 8840 3949 8859
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KnutsvigLocal storm report, Jul 19, 10:40 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1140 AM CDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM Rain 3 W Decatur 39.84N 89.01W
07/19/2025 M4.10 Inch Macon IL Public
&&
Barnes